Alert archive / Wisconsin / Freeze Warnings in 2021
Freeze Warning 2, NWS Duluth, MN
NWS Duluth, MN issued this freeze warning at May 28, 2021, 3:44 PM CDT for 7 counties in Minnesota; 8 counties in Wisconsin. It took effect at May 29, 2021, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2021, 3:44 PM CDT (20:44 UTC)
- In effect from
- May 29, 2021, 1:00 AM CDT
- Expired
- May 29, 2021, 9:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Duluth, MN
Counties Aitkin County, MN, Carlton County, MN, Cook County, MN, Itasca County, MN, Lake County, MN, Pine County, MN, Saint Louis County, MN, Ashland County, WI, Bayfield County, WI, Burnett County, WI, Douglas County, WI, Iron County, WI, Price County, WI, Sawyer County, WI, Washburn County, WI
The radar
The Duluth radar (KDLH), 42 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
700 WWUS73 KDLH 282044 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 344 PM CDT Fri May 28 2021 MNZ011-012-019>021-037-038-WIZ001>004-006>009-290845- /O.NEW.KDLH.FZ.W.0002.210529T0600Z-210529T1400Z/ North St. Louis-Northern Cook and Lake-Central St. Louis- Southern Lake-Southern Cook-Carlton and South St. Louis-Pine- Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- Including the cities of Ely, Isabella, Hibbing, Two Harbors, Silver Bay, Grand Marais, Duluth, Pine City, Hinckley, Superior, Washburn, Bayfield, Ashland, Hurley, Grantsburg, Spooner, Hayward, and Phillips 344 PM CDT Fri May 28 2021 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Portions of north central and northwest Wisconsin and east central and northeast Minnesota. * WHEN...From 1 AM to 9 AM CDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ MNZ010-018-025-026-033>036-290845- /O.NEW.KDLH.FR.Y.0002.210529T0600Z-210529T1400Z/ Koochiching-North Itasca-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin- Including the cities of International Falls, Bigfork, Walker, Grand Rapids, Pine River, Brainerd, Hill City, and Aitkin 344 PM CDT Fri May 28 2021 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Koochiching, North Itasca, North Cass, South Itasca, South Cass, Crow Wing, Northern Aitkin and South Aitkin Counties. This includes the Tribal Lands of the Mille Lacs Band, East Lake and, Big Sandy Lake areas and the Bois Forte Band, Deer Creek and, Nett Lake areas. * WHEN...From 1 AM to 9 AM CDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
2 follow-up statements
617 WWUS73 KDLH 290248 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 948 PM CDT Fri May 28 2021 MNZ026-035-036-291400- /O.UPG.KDLH.FR.Y.0002.210529T0600Z-210529T1400Z/ /O.EXA.KDLH.FZ.W.0002.210529T0600Z-210529T1400Z/ South Itasca-Northern Aitkin-South Aitkin- Including the cities of Grand Rapids, Hill City, and Aitkin 948 PM CDT Fri May 28 2021 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...South Itasca, Northern Aitkin and South Aitkin Counties. This includes the Tribal Lands of the Mille Lacs Band, East Lake and, Big Sandy Lake areas. * WHEN...From 1 AM to 9 AM CDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ MNZ011-012-019>021-037-038-WIZ001>004-006>009-291400- /O.CON.KDLH.FZ.W.0002.210529T0600Z-210529T1400Z/ North St. Louis-Northern Cook and Lake-Central St. Louis- Southern Lake-Southern Cook-Carlton and South St. Louis-Pine- Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- Including the cities of Ely, Isabella, Hibbing, Two Harbors, Silver Bay, Grand Marais, Duluth, Pine City, Hinckley, Superior, Washburn, Bayfield, Ashland, Hurley, Grantsburg, Spooner, Hayward, and Phillips 948 PM CDT Fri May 28 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Portions of north central and northwest Wisconsin and east central and northeast Minnesota. * WHEN...From 1 AM to 9 AM CDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ MNZ010-018-025-033-034-291400- /O.CON.KDLH.FR.Y.0002.210529T0600Z-210529T1400Z/ Koochiching-North Itasca-North Cass-South Cass-Crow Wing- Including the cities of International Falls, Bigfork, Walker, Pine River, and Brainerd 948 PM CDT Fri May 28 2021 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Koochiching, North Itasca, North Cass, South Itasca, South Cass, Crow Wing, Northern Aitkin and South Aitkin Counties. This includes the Tribal Lands of the Mille Lacs Band, East Lake and, Big Sandy Lake areas and the Bois Forte Band, Deer Creek and, Nett Lake areas. * WHEN...From 1 AM to 9 AM CDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
478 WWUS73 KDLH 290936 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 436 AM CDT Sat May 29 2021 MNZ011-012-019>021-026-035>038-WIZ001>004-006>009-291400- /O.CON.KDLH.FZ.W.0002.000000T0000Z-210529T1400Z/ North St. Louis-Northern Cook and Lake-Central St. Louis- Southern Lake-Southern Cook-South Itasca-Northern Aitkin- South Aitkin-Carlton and South St. Louis-Pine-Douglas-Bayfield- Ashland-Iron-Burnett-Washburn-Sawyer-Price- Including the cities of Ely, Isabella, Hibbing, Two Harbors, Silver Bay, Grand Marais, Grand Rapids, Hill City, Aitkin, Duluth, Pine City, Hinckley, Superior, Washburn, Bayfield, Ashland, Hurley, Grantsburg, Spooner, Hayward, and Phillips 436 AM CDT Sat May 29 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 27. * WHERE...Portions of north central and northwest Wisconsin and east central, north central and northeast Minnesota. * WHEN...Until 9 AM CDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ MNZ010-018-025-033-034-291400- /O.CON.KDLH.FR.Y.0002.000000T0000Z-210529T1400Z/ Koochiching-North Itasca-North Cass-South Cass-Crow Wing- Including the cities of International Falls, Bigfork, Walker, Pine River, and Brainerd 436 AM CDT Sat May 29 2021 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Temperatures as low as 31 will result in frost formation. * WHERE...North Cass, Koochiching, North Itasca, South Cass and Crow Wing Counties. This includes the Tribal Lands of the Bois Forte Band, Deer Creek and, Nett Lake areas. * WHEN...Until 9 AM CDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this freeze warning went out at May 28, 3:20 PM CDT, 24 minutes earlier.
Area forecast discussion, May 28, 3:20 PM CDT, 24 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Duluth MN
320 PM CDT Fri May 28 2021
.DISCUSSION...(This evening through Thursday)
Issued at 242 PM CDT Fri May 28 2021
Summary: Frost Advisory and Freeze Warning starting tonight
through tomorrow morning. Fairly quiet weather ahead for the
begining of the holiday weekend. Could see some showers and
thunderstorms Sunday afternoon. Temperatures continue to warm into
next week.
High pressure, both at the surface and aloft are in control for
Friday into the early part of the holiday weekend. The surface high
pressure is centered over southern Ontario bringing
easterly/northeasterly winds with gusts to near 20 knots south of a
line from Duluth to Brainerd. Temperatures will likely reach near
the freezing mark or below as skies have cleared out and winds
decrease under the high pressure. A Freeze Warning will be issued
for the Arrowhead southward to northwestern MI. A Frost advisory
will be issued for Koochiching to Crow Wing to Washburn counties
where the winds will be slightly stronger. By Saturday morning
the high pressure will be centered over northwestern WI allowing
southerly winds to return. This will be the start of our warm up.
Next chance for showers and thunderstorms could be Sunday afternoon.
A midlevel trough moves in from the west. Southerly flow will bring
in some moisture with dew points in the low 50s. CAPE values are
less than a 1000 J/kg. Some models are indicating light
precipitation in the morning on Sunday. Regardless if any
precipitation that may fall early on, it will start the day off
cloudy. Skies will need to clear out in order to destabilize the
atmosphere. It is also worth mentioning deep layer shear is near 25-
30 knots. Any precipitation that does develop will likely be below
severe criteria.
Precipitation chances will end Sunday evening, just in time for
Memorial Day. A gorgeous holiday is on tap for Monday with warm
temperatures in the low 70s. Perfect for getting out with the
family! Temperatures will continue to warm through the rest of the
week as a surface high pressure moves in from the west.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1236 AM CDT Thu May 27 2021
VFR conditions for all terminals through the end of period of 18Z
Saturday. Winds will be out of the east/northeast 10-15 knots
with occasional gusts to near 20 knots. Winds will begin to
decrease by Friday evening still with an easterly component. By
09Z Saturday winds will switch to a more southerly wind less than
10 knots for most of the Minnesota terminals.
&&
.MARINE...
Winds will be out of the northeast 10 to 15 knots with higher
gusts to near 20 knots. Waves will be less than 2 feet. Winds will
be decreasing this evening to near 10 knots keeping waves less
than 2 feet. Conditions will continue into Saturday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 31 64 44 62 / 0 0 20 50
INL 35 69 46 70 / 0 10 30 70
BRD 35 66 48 70 / 0 10 40 50
HYR 31 66 43 62 / 0 0 10 30
ASX 30 66 42 63 / 0 0 10 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Freeze Warning from 1 AM to 9 AM CDT Saturday for WIZ001>004-008-
009.
Frost Advisory from 1 AM to 9 AM CDT Saturday for WIZ006-007.
MN...Freeze Warning from 1 AM to 9 AM CDT Saturday for MNZ011-012-
019>021-037.
Frost Advisory from 1 AM to 9 AM CDT Saturday for MNZ010-018-025-
026-033>036-038.
LS...None.
&&
DISCUSSION...Eagle
AVIATION...Wolfe
MARINE...EagleHazardous weather outlook, May 28, 3:37 PM CDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 337 PM CDT Fri May 28 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-292045- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 337 PM CDT Fri May 28 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Freeze Warnings and Frost Advisories are in effect for all of northeast Minnesota and northwest Wisconsin tonight into Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms are possible on Sunday. The chance for severe storms is low. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed this afternoon or tonight. LSZ121-140>148-150-292045- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 337 PM CDT Fri May 28 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms are possible on Sunday. The chance for severe storms is low. PA More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:44 PM CDT | Frost Advisory | DLH | Aitkin, Cass, Crow Wing, Itasca, Koochiching | 17 hr |
Nearby
Freeze Warnings in Wisconsin, 2021Freeze Warnings in Minnesota, 2021Every freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.